Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Junction, CO

July 16, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this special weather statement at Jul 16, 2018, 2:21 PM MDT for La Plata County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:21 PM MDT (20:21 UTC)
Expired
Jul 16, 2018, 2:45 PM MDT
In force
24 min
Issued by
NWS Grand Junction, CO

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 203 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KGJT 162021
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
221 PM MDT MON JUL 16 2018
 
COZ019-022-162045-
Animas River Basin CO-Southwest San Juan Mountains CO-
221 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Durango, moving south at 10 mph.

Winds in excess of 40 mph and half inch will be possible with this 
storm.

Locations impacted include...
Durango, Breen, Mayday, Hesperus, Kline and Marvel. 

This includes the following highways...
 U.S. Highway 550 in Colorado near mile marker 21.
 U.S. Highway 160 in Colorado between mile markers 68 and 83.
 Colorado 140 between mile markers 8 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10811 3733 10788 3706 10789 3711 10822
TIME...MOT...LOC 2020Z 010DEG 11KT 3728 10802 

$$

JVC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:11 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 11:11 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1111 AM MDT Mon Jul 16 2018

.SHORT TERM...(Today through Tuesday)
Issued at 445 AM MDT Mon Jul 16 2018

High pressure has repositioned to the west as models had
predicted allowing northwest flow to erode subtropical moisture
across areas north of the I-70 corridor. Meanwhile, deep moisture
lingered over southeast Utah and southwest Colorado. Despite the
decreased moisture across the north, enough remains to fuel
isolated to scattered thunderstorms over the northern and central
mountains from late morning into the evening. More of the same is
expected across the south where precipitable water values of over
an inch remained according to SPC mesoanalysis. As a result,
expect storms will be numerous over the San Juan Mountains. Slow
southward propagating storms pose the threat of excessive rainfall
to the 416 and Burro fire's burn scars. Flash Flood Watch already
in place appears well warranted. Early morning sunshine across
the north will drive temperatures back above normal while
southeast Utah and southwest Colorado can expect little change.

Shower and thunderstorm activity will linger well into the
evening, but diurnal cooling will bring an end to all but a few
showers after midnight. Expect another round of diurnal showers
and thunderstorms on Tuesday. Moisture levels will be largely
unchanged, but it appears enhanced orographic lift resulting from
a more westerly flow at ridge level will bring increased
thunderstorms activity to the northern and central mountains. The
San Juans, La Sals and Abajo Mountains will continue to be quite
active with heavy rain a continued threat. Afternoon highs aren't
likely to change much given zonal flow and continued diurnally
driven shower and thunderstorm activity.

.LONG TERM...(Tuesday night through Sunday)
Issued at 445 AM MDT Mon Jul 16 2018

500 mb high pressure centered over California will slowly shift
eastward to the Four Corners by Thursday afternoon. Available
moisture tap which streamed northward from a tropical disturbance
to the south today will get cut off as high pressure wraps this
moisture out toward the west coast. The 1+ inch PWAT values which
have been supporting our heavy rains will decrease to 0.50 inch to
0.75 inch across eastern UT and western CO by midweek. Forecast
models do indicate a decrease in afternoon showers and
thunderstorms due to the drier air across the region through
Thursday. 40 to 50 kt upper level jet supports elevated afternoon
winds across NE Utah and NW Colorado.

Forecast models are fairly consistent with shifting high pressure
aloft southeastward next weekend and increasing available
moisture again to near 1 inch PWAT. Expect an increase in
afternoon convection and moderate to heavy rains next Friday
through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1104 AM MDT Mon Jul 16 2018

Drier air arriving from the northwest eroded subtropical moisture
over northeast Utah as well and northwest and central Colorado,
while subtropical moisture remained over southwest CO and
southeast UT. As happened Sunday, showers and thunderstorms will
be fewer and less likely to impact TAF sites along and north of
the I-70 corridor, though there is a little more energy supporting
thunderstorms in the north so they my be stronger and moving from
west to east with more pace. In the south, slow-moving
thunderstorms will become widespread, especially over the
mountains this afternoon through this evening. Storms are likely
to briefly impact KTEX and KDRO. Heavy rain could result in brief
MVFR visibility with outflow winds of 20 to 30 MPH. Outflow winds
may impact TAF sites along the I-70 corridor as well with gusts of
30 to 40 MPH possible. When not impacted by
showers/thunderstorms, and for all other TAF sites not previously
mentioned, expect VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ019-022.

UT...None.
&&

SHORT TERM...NL
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Jul 16, 4:52 AM MDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MDT Mon Jul 16 2018

COZ001>014-017>023-UTZ022>025-027>029-171100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.

A Flash Flood Watch is in effect for the 416 and Burro burn
scars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 16, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
221 PM MDT MON JUL 16 2018

COZ019-022-162045-
Animas River Basin CO-Southwest San Juan Mountains CO-
221 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Durango, moving south at 10 mph.

Winds in excess of 40 mph and half inch will be possible with this
storm.

Locations impacted include...
Durango, Breen, Mayday, Hesperus, Kline and Marvel.

This includes the following highways...
 U.S. Highway 550 in Colorado near mile marker 21.
 U.S. Highway 160 in Colorado between mile markers 68 and 83.
 Colorado 140 between mile markers 8 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10811 3733 10788 3706 10789 3711 10822
TIME...MOT...LOC 2020Z 010DEG 11KT 3728 10802

JVC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:26 PM MDTFlash Flood WarningGJTLa Plata4 hr
Jul 16, 2:24 PM MDTSpecial Weather StatementGJTLa Plata36 min
Jul 16, 2:44 PM MDTFlash Flood WatchGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more30 hr
Jul 16, 4:01 PM MDTSpecial Weather StatementGJTMontezuma44 min
Jul 16, 5:16 PM MDTAreal Flood AdvisoryGJTMontezuma93 min
Jul 16, 2:31 PM MDTSpecial Weather StatementGJTUintah44 min
Jul 16, 5:45 PM MDTFlash Flood WarningGJTGrand3 hr

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.